Document Detail


Severe ranitidine-induced anaphylaxis: a case report and literature review.
MedLine Citation:
PMID:  22059646     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
What is known and Objective:  Ranitidine is a generally well-tolerated drug, and serious side effects are rare. However, ranitidine-induced anaphylaxis has been reported on rare occasions. We report on such a case and review other cases reported in the literature. Case summary:  A 36-year-old man with no history of other medications, illnesses or allergic diseases, especially to drugs, consulted our emergency department because of renal colic and epigastric discomfort. He was given 50 mg of ranitidine as a slow intravenous bolus and 20 mg of piroxicam intramuscularly. Within the first minute, the patient developed a cold sweat, trembling, dyspnoea and deterioration of his consciousness. The condition was considered as an anaphylactic shock, and cardiopulmonary resuscitation and inotropic support were immediately commenced. Two days later, he was weaned off the ventilator as he was haemodynamically stable. He was discharged after 7 days. Four weeks later, skin prick tests to ranitidine and piroxicam were performed on the forearm of the patient. He reacted strongly to ranitidine about 10 min later but not to piroxicam. To assess cross-reactivity to other H2- and H1-receptor antagonists in our patient, we subsequently performed prick tests to famotidine, cimetidine and desloratadine and all were negative. What is new and Conclusion:  We re-emphasize a potentially serious, albeit very rare, adverse effect of ranitidine and summarize other reported cases. This case demonstrates that commonly used, generally safe drugs may on occasions cause serious adverse effects.
Authors:
K Aouam; W Bouida; N Ben Fredj; A Chaabane; H Boubaker; R Boukef; N A Boughattas; S Nouira
Related Documents :
24371716 - Atypical recurrence of a placental site trophoblastic tumor four years after hysterecto...
21862756 - Multiple primary cancers including mesothelioma of the tunica vaginalis: case report an...
24331736 - Bilateral sudden sensorineural hearing loss: review.
21801996 - Endovascular management for isolated spontaneous dissection of the superior mesenteric ...
20111766 - In situ techniques in biomimetic mineralization studies of calcium carbonate.
20078326 - A systematic review on richter syndrome: what is the published evidence?
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2011-11-7
Journal Detail:
Title:  Journal of clinical pharmacy and therapeutics     Volume:  -     ISSN:  1365-2710     ISO Abbreviation:  -     Publication Date:  2011 Nov 
Date Detail:
Created Date:  2011-11-8     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8704308     Medline TA:  J Clin Pharm Ther     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
© 2011 Blackwell Publishing Ltd.
Affiliation:
Laboratoire de Pharmacologie, Faculté de Médecine, Monastir Service des urgences, CHU Fattouma Bourguiba, Monastir, Tunisia.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Mass-dependent bond vibrational dynamics influence catalysis by HIV-1 protease.
Next Document:  Pharmacokinetic evaluation of roflumilast.